Alert archive / Georgia / Tornado Warnings in 1999

Tornado Warning 14, NWS Tallahassee, FL

May 6, 1999Colquitt County, Worth County, Georgia

NWS Tallahassee, FL issued this tornado warning at May 6, 1999, 7:32 PM EDT for Colquitt County, Worth County, Georgia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 1999, 7:32 PM EDT (23:32 UTC)
Expired
May 6, 1999, 8:05 PM EDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Colquitt County, GA, Worth County, GA

What was reported inside it

TimeReportWhereRemark
May 6, 8:05 PM EDTThunderstorm WindSoutheast Portion, GATrees and power lines down reported by Worth County S.O.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1999-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1999-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1006 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KTLH 062333 RRA
TORTLH
GAC071-321-070005-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
732 PM EDT THU MAY 6 1999

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN COLQUITT COUNTY IN SOUTHWESTERN GEORGIA
  SOUTHERN WORTH COUNTY IN SOUTHWESTERN GEORGIA

* UNTIL 805 PM EDT

* AT 728 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 18 MILES WEST OF CROSLAND OR 3 MILES SOUTHWEST OF
  DOERUN... MOVING EAST AT 35 MPH. THIS STORM HAS A HISTORY OF
  PRODUCING TORNADOES IN MITCHELL COUNTY.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
DOERUN                     NOW
SIGSBEE                    NOW


THIS IS A DANGEROUS SITUATION.  ACT QUICKLY.  IF YOU ARE IN
THE PATH OF THIS TORNADO...MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR.

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 6, 2:22 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 6, 2:22 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
222 PM EDT THU MAY 6 1999

                         ...LARGE SCALE...
12 UTC MODEL RUNS GRADUALLY WEAKEN 500MB LOW ACROSS GREAT LAKES
STATES NEXT 42 HOURS AS FLOW ACROSS SOUTHERN U.S. BECOMES MORE
ZONAL. SURFACE FRONT FROM NEW TO MEM HAS QUASI STALLED...AND SO HAS
THE ACCOMPANYING SQUALL LINE.

                         ...OUR AREA...
SO FAR EVERY MODEL RUN (INCLUDING EACH RUC) HAS BEEN SLOWER AND
SLOWER WITH APPROACHING FRONT/PRECIP. NOW NGM/ETA/15 UTC RUC
COMPLETELY STALL THE FRONT BY SAT MORNING...WITH THE NGM THE
FARTHEST EAST (FROM PAM TO MCN). ETA SHOWS FRONT STALLING FROM MOB
TO ATL...AND IS MORE BELIEVABLE BECAUSE OF ITS BETTER TRACK RECORD
WITH THIS SYSTEM. THIS SHOULD KEEP POPS UP ABOVE CLIMATOLOGY
THROUGH SATURDAY.

IN THE SHORTER TERM...BIG QUESTION IS WHETHER OR NOT THE MAIN
SQUALL LINE WILL MAKE IT TO FL/GA. 15 UTC RUC FORECASTS NO MOTION
THROUGH 03 UTC...AND NGM/ETA SHOW THE LINE DISSIPATING DURING THE
NIGHT WITH NO REAL MOTION. TEND TO BELIEVE A COMPROMISE OF THE
MODELS HERE...AS THERE SEEMS TO BE NO REASON FOR THE LINE TO MOVE.
HOWEVER...IT WILL STILL BE POSSIBLE FOR SCATTERED CONVECTION TO
DEVELOP OUT AHEAD OF THIS LINE...SO THE WFO DECISIONS TO KEEP
CHANCE POPS IN TONIGHTS FORECAST SEEMS WISE. FRIDAY ZONES/CWF LOOK
FINE.

...PRELIMINARY NUMBERS...
TLH  69  86  66  88  4534
PFN  72  80  68  82  5534
DHN  64  82  64  84  6644
ABY  67  85  64  87  5534
VLD  67  88  64  88  4534

FOURNIER

In the hours before

Local storm report, May 6, 5:01 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
501 PM EDT THU MAY 06 1999

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    DAKOTA                    GA   1.75 INCH HAIL
05/06/99   TURNER                         GOLFBALL SIZED HAIL
                                          REPORTED BY COUNTY EMA.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:18 PM EDTSevere Thunderstorm WarningTAETurner32 min
May 6, 6:56 PM EDTTornado WarningTAEMitchell34 min

Nearby

Tornado Warnings in Georgia, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.